Sorry this is going to be a bit of a ranty post as i’m feeling a bit rubbish and wanted to complain. A lot of people are aware that I’ve been taking anti-anxiety medication for the past year or so. I started taking Citalopram when my panic attacks started to happen every day instead of every other week and my anxiety was pretty much constant. I finally decided it was time for me to come off of the meds! I’m not going to lie, my panic attacks haven’t stopped but have become less frequent and I’m better at controlling my attacks and so I thought the summer before my second year would be perfect. It would have been ideal if I didn’t have to work but I’m struggling through alright. You just won’t see me outside of work and will very likely hear me say I’m feeling ill. Get used to hearing me say this as it’s supposed to last a while.
Before I get in to how I’m currently feeling I’ll let you all know that whilst taking these pills I felt a hell of a lot better than I did at this time last year. I could control my anxiety and I went 9 months without having a full panic attack. I don’t think I’ve ever gone that long without having one before and it felt amazing. The first week taking them I felt pretty rough. Every side effect listed I felt other than the suicidal thoughts thankfully. Because I was a mess and seriously questioned whether I’d made the right choice. To anyone currently going through that, don’t give up! Once your system is used to them they will hopefully help you as much as they did me. If not then go back to the GP and see what can be done! It’s worth sorting out.
On to the coming off of citalopram. I did as advised and before I decided to stop taking them I visited the doctor to see what he recommended. In his words ‘if they’re no longer working then just stop taking them’ this didn’t sound right to me as I’d been told not to stop and that I should come off them slowly but when I asked he told me it would be fine to just stop. Worst thing I’ve done, ever! It has been 10 days since I last took a tablet and I feel absolutely awful. I’m going to bed at 8.30 every night and have disrupted sleep, night sweats and vivid dreams. I could cope with the constantly being tired but I can’t handle the constant nausea. I have only vomited the once and honestly wish it was more because sometimes puking makes you feel better. I feel like the room is spinning and all unbalanced and horrible. These mainly hit in an afternoon and I try to eat as much when I first get up as I can because no matter how hungry I feel later in the day, I struggle to eat. If anyone comes in to contact with me in the next few weeks I apologise in advance as I can be a bit impatient and snappy even when I don’t mean to be.
I feel awful and wanted to share this as if you’re advised to just stop taking this medication, please question the doctor! I knew better, I should have followed my instincts and weaned myself off of them but I didn’t think it would be this bad. This withdrawal can apparently last around 6weeks and so I still have another month of feeling like this. If you have any tips on how to make things better then I’ll love you forever. I’m also due to start my period any day and so i’m very likely to feel even worse, so you all may want to avoid me in the next week or so.
Even feeling shitty as I do, I would still go on this medication if I reached that emotional point again, they are worth it! I’m proud of myself for coming off of them even though I currently would trade my body for anyone else’s. Anyone out there that is depressed or anxious or has attacks, please don’t wait until it reaches boiling point before you get help. There are milder medications then what I’ve taken! If you don’t want to try prescription medication then try herbal ones. Don’t let it linger. If anyone wants to know how I cope with my anxiety or anything about my attacks and what I’ve found sets me off, then don’t hesitate to ask. As I’m sure everyone is aware from having read my blogs, I’m pretty open to talk about anything, so just ask!
Now if you don’t mind I’m going to go curl up in a ball and feel sorry for myself before I have to get up for my 7am shift tomorrow.